Warfarin

Well saw consultant today told him how the fear of stroke worries me everyday and I wake up every day thinking will it be today ! He then went on to say that I'm only 51 with no other heart or health problems so you have a 1% risk and warfarin would carry the same risk of cranial bleed and also as my AF only lasts seconds at a time it won't cause clots ! Even said I could stop bisoprol and asprin if I felt it was not bad enough or not getting worse I could use the flectiade he prescribed in July which as and when I know he is a really respected consultant who specialises in heart arrithmas but have come away feeling confused and still worried !

16 Replies

oldestnewest
  • I know that feeling so confused I am 64 and been told the same 1% risk I have seen Two EP who are both very good so why dont I feel reassured .

  • if the asprin is just for AF it's best to be aware NICE doesn't recommend this now for AF and studies have shown there is just as high bleeding risk with asprin as with anti-coagulants..

    There is some estimate that clots can form after only six minutes of AF- the problem, I'm afraid, is that we don't always know when we are in AF. I don't know if the estimate has been made for times less than 6 minutes - I'm not medically qualified!!

    I think the ChadsVasc2 score and Hasbled score will help you make decisions if you look at the AFA website.

    These scores include other factors like hypertension which would mean stroke risk was higher etc.

    I am the patient rep. on our CCGs stroke group and the figures for AF stroke are to be taken seriously and AF strokes can be worse than other strokes so do look into things carefully to work out your own risk.

  • Hi 1964

    Well by my reckoning you score 0 on CHADS2VASC, so the official line is that anti-coag is not needed. No idea why the aspirin, unless this is for something else, then the bleed risk outweighs any benefits, and even NICE have stated this (worth noting they are usually low risk gastro bleeds)

    But simply do not agree with him that AF "for seconds at a time" is not a risk, by my non medical understanding it's nothing to do with the length of time, simply the prescence of AF

    By the way my score is zero and I choose to take warfarin, but I am peristent.

    Be well

    Ian

  • Think asprin before had other tests eg angiogram he did say I could stop asprin today along with other meds don't think he understood the anxiety it causes me not being on blood thinner but he seems adamant .

  • Hi again 1964

    You need to shed this anxiety, it's only going to make anything worse, and especially AF as it's often a trigger.

    Look NONE of us on the forum are qualified medics, and certainly not EP specialists, what we offer is often opinion somewhat coloured by experience, and most of all a place to get those frustrations our which often helps.

    You're a youngster (by the standards of most of us here) and your score is zero, the medics are saying you don't need anti-coagulation, and to be honest you probably need to go with the flow. They do have your best interests at heart (literally) so you need to relax and unwind a little, as you go further down your AF journey then this decision can be revised and re-examined, and maybe it will be right to anti-coagulate.

    Be well

    Ian

  • Thank you for your words I have spent since Friday thinking what to do now that I've been told that I'm low risk and I've decided to seek a second opinion I'm going to ask my GP but I'm sure she will agree with consultant saying he knows best !!

  • Hi 1964

    knowing what I know now, I would seek a second opinion regarding whether to go on Warfarin. I was in a similar situation and on aspirin however my AF lasted hours at times. I was told I was very low risk but then I had a TIA and shortly after started on Warfarin. I'm still frightened of stroke but at least I'm better protected now hopefully.

    All the best

    Blooto

  • I was told that stroke risk becomes serious after 48 hrs of AF. Hope this helps

  • I don't know where these people get their information from. Let's look at the facts rather than fiction.

    If you don't have AF, your stroke risk is 0.4% per year. This means that 4 people in a thousand will suffer a stroke or confirmed TIA this year. Another 4 in a thousand next year and so on. If you have AF, irrespective of frequency of episodes, length of episodes, your age, or any other risk factors, simply having AF increases the risk to a little over 2.0% per year or 21 in a 1000. So with AF you are, currently, at least 5 times more likely to have a stroke than someone with a similar profile but without the condition. As you get older or if you are unlucky enough to develop diabetes or a vascular heart condition that risk would rise further.

    Now let's look at the 'downside' of anti-coagulation which primarily is that you could have a serious bleed. A serious bleed being one that would undoubtedly take you to A&E and into hospital. For every serious bleed, there are 9 strokes. Furthermore, unlike those who suffer AF related strokes you would be very likely to survive the serious bleed and make a full recovery. So, for your consultant to suggest that the risk of cranial bleed is the same as your risk of stroke is simply untrue. He needs to be challenged.

    You have every right to be concerned and after telling your consultant of your worries, which he has clearly failed to allay, letting you walk out without a referral to the anti-coagulation clinic is, I would suggest, bordering on negligence.

  • I am not going to re[peat all that has been said BUT under NICE guidelines patient choice must be taken into consideration when discussing anticoagulation and please lets drop this stupid thinners monica as it merely serves to confuse. If you want documentation then go to CAREAF and down load a pack.

    Bob

  • Sounds very comforting to me

  • I suffered very badly with anxiety in beginning GP put me on anti depressant , works brilliantly , am going to suggest that I come off them now, I feel safer on warfarin !! Relax just live each day as ANYONE could get up and have a stroke , and they would wish they had made most of day before :-)

  • In my opinion the Chad score system is floored. If you have AF your risk must be higher than if you do not have AF even if all your other health scores are ok............Simples..........Thing is some medics have different opinions on these matters.

  • That's absolutely right Blooto. All CHADS tells us about are 'additional risks'. The basic risk of stroke, for all of us with AF is 2.1% per year or 5 times that of someone of similar profile in the population but without AF. But they keep coming up with 'zero' risk terminology if you pass CHADS with a zero score. Zero 'additional risk' for goodness sake. Dreadfully misleading......and the AFA should be campaigning to make this clearer. And physicians? They are well educated folk and should darn well know better......

  • I had a stroke within hours of being diagnosed with A Fib. Up till then I was a zero on the CHADS score, on no medication whatsoever and no history of heart conditions. So it can happen. Just relax and live life, you only get one shot

    Lisa

  • Hi 1964...i am reading your post as i searched for people who are not on warfarin. I too am extremely frightened and scared that I will have a stroke. I am 36, have a mixture of atrial arrythmias, AF being one of them, and I am not on any anticoagulation. The whole issue has actually made me unwell with worry. My EP and GP have said NO to anticoagulation and I would love to be able to relax and trust in their advice that I am low risk with a score of 1, due to being female, but i am bordering on obsessing about this issue. I even feel tearful looking at my two young children sometimes as i fear what the future will hold. I totally relate to your fear. I actually wonder whether joining this forum has been worse for me as everyone seems to be on warfarin and adamant that this is right which just adds to my feelings of isolation. I have symptoms daily, for several hours. Had an ablation recently which has helped a little but i am still highly symptomatic every day. Wishing you well.

You may also like...